Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 112, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2018, 8:53 PM CDT for Clark County, Wisconsin. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 8:53 PM CDT (01:53 UTC)
- Expired
- Sep 20, 2018, 9:33 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 118 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 8:58 PM CDT | TSTM WND DMG | 2 N Greenwood, WI | TREES DOWN ALONG HIGHWAY 73 |
| Sep 20, 8:58 PM CDT | TSTM WND DMG | 2 N Greenwood, WI | TREES DOWN ALONG HIGHWAY 73. |
| Sep 20, 9:20 PM CDT | TSTM WND DMG | 1 Wsw Colby, WI | DELAYED REPORT. MULTIPLE TREES DOWN, DAMAGE TO CROPS, AND SOME ROOF DAMAGE. ALSO REPORTED BY TRAINED SPOTTER. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 6:23 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
165 WUUS53 KARX 210153 SVRARX WIC019-210245- /O.NEW.KARX.SV.W.0112.180921T0153Z-180921T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 853 PM CDT THU SEP 20 2018 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Central Clark County in central Wisconsin... * Until 945 PM CDT. * At 852 PM CDT, a severe thunderstorm was located near Greenwood, or 13 miles northwest of Neillsville, moving northeast at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Loyal and Owen around 905 PM CDT. Colby around 915 PM CDT. Other locations impacted by this severe thunderstorm include Longwood, Willard, Curtiss, County K And Capital Road and Hog Corners. PRECAUTIONARY/PREPAREDNESS ACTIONS... Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && A Tornado Watch remains in effect until midnight CDT for central Wisconsin. LAT...LON 4473 9032 4457 9092 4485 9092 4501 9031 TIME...MOT...LOC 0152Z 247DEG 50KT 4473 9071 HAIL...<.75IN WIND...60MPH $$ Baumgardt
5 follow-up statements
759
WWUS53 KARX 210156
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
856 PM CDT THU SEP 20 2018
WIC019-210245-
/O.CON.KARX.SV.W.0112.000000T0000Z-180921T0245Z/
Clark WI-
856 PM CDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL CLARK COUNTY...
At 855 PM CDT, a severe thunderstorm was located near Greenwood, or
13 miles north of Neillsville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. These storms have produce very isolated
wind damage over the past hour, but none recently.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Loyal and Owen around 905 PM CDT.
Colby around 915 PM CDT.
Other locations impacted by this severe thunderstorm include
Longwood, Willard, Curtiss, County K And Capital Road and Hog
Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.
LAT...LON 4473 9032 4461 9077 4489 9077 4501 9031
TIME...MOT...LOC 0155Z 247DEG 50KT 4474 9066
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt034 WWUS53 KARX 210201 SVSARX Severe Weather Statement National Weather Service La Crosse WI 901 PM CDT THU SEP 20 2018 WIC019-210245- /O.CON.KARX.SV.W.0112.000000T0000Z-180921T0245Z/ Clark WI- 901 PM CDT THU SEP 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHEASTERN CLARK COUNTY... At 900 PM CDT, a severe thunderstorm was located over Greenwood, or 15 miles north of Neillsville, moving northeast at 60 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Colby around 915 PM CDT. Other locations impacted by this severe thunderstorm include Longwood, Curtiss, County K And Capital Road, Highway 73 And 98 and Atwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. This storm may cause serious injury and significant property damage. && A Tornado Watch remains in effect until midnight CDT for central Wisconsin. LAT...LON 4463 9069 4492 9066 4501 9031 4473 9032 TIME...MOT...LOC 0200Z 243DEG 51KT 4478 9058 HAIL...<.75IN WIND...60MPH $$ Baumgardt
813 WWUS53 KARX 210209 SVSARX Severe Weather Statement National Weather Service La Crosse WI 909 PM CDT THU SEP 20 2018 WIC019-210245- /O.CON.KARX.SV.W.0112.000000T0000Z-180921T0245Z/ Clark WI- 909 PM CDT THU SEP 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHEASTERN CLARK COUNTY... At 909 PM CDT, a severe thunderstorm was located near Colby, or 18 miles south of Medford, moving northeast at 65 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northeastern Clark County, including the following locations... Curtiss, County K And Capital Road, Riplinger and Atwood. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until midnight CDT for central Wisconsin. LAT...LON 4468 9050 4495 9054 4501 9031 4473 9032 TIME...MOT...LOC 0209Z 243DEG 57KT 4487 9036 HAIL...<.75IN WIND...60MPH $$ Baumgardt
302 WWUS53 KARX 210217 SVSARX Severe Weather Statement National Weather Service La Crosse WI 917 PM CDT THU SEP 20 2018 WIC019-210245- /O.CON.KARX.SV.W.0112.000000T0000Z-180921T0245Z/ Clark WI- 917 PM CDT THU SEP 20 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHEASTERN CLARK COUNTY... At 916 PM CDT, a severe thunderstorm was located near Colby, or 16 miles south of Medford, moving northeast at 65 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northeastern Clark County, including the following locations... Curtiss and Riplinger. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until midnight CDT for central Wisconsin. LAT...LON 4484 9043 4495 9045 4501 9031 4473 9032 TIME...MOT...LOC 0216Z 242DEG 57KT 4492 9022 HAIL...<.75IN WIND...60MPH $$ Baumgardt
847
WWUS53 KARX 210233
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
933 PM CDT THU SEP 20 2018
WIC019-210243-
/O.CAN.KARX.SV.W.0112.000000T0000Z-180921T0245Z/
Clark WI-
933 PM CDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.
LAT...LON 4484 9043 4495 9045 4501 9031 4473 9032
TIME...MOT...LOC 0232Z 247DEG 50KT 4501 8991
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:00 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 20, 6:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 600 PM CDT Thu Sep 20 2018 .SHORT TERM...(This evening through Friday) Issued at 236 PM CDT Thu Sep 20 2018 Surface analysis early this afternoon shows the area of low pressure has progressed into northeast Nebraska with the warm front stretched across northern Iowa. The warm front was just to the south of the local area as observations showed the wind shift and temperature jump with the front at KIIB and KDBQ at 18Z. As the surface low continues to track northeast tonight, the warm front will be synoptically pulled north by the low and should be working north through the local area late this afternoon through the early evening. Once the low and warm front are past the area, the cold front tied to the low will then sweep across the area during the evening and overnight hours. These features will pose the severe weather threat through the evening hours. While the hi-res meso scale models in general do not show any activity developing along the warm front as it lifts north, not entirely comfortable with this. The low level moisture transport will be increasing ahead of the surface low and approaching short wave trough. As this intersects the frontal boundary, it could cause some activity to form along the front. The main activity looks to be tied to the cold front where the forcing from the short wave trough will be stronger. A line of convection is expected to quickly from along the front over central Minnesota into northwest Iowa and move east with the front. The expected timing of this activity now looks to have it entering the western sections between 7 and 8 pm and exiting the east after 1 am. The ML CAPE will spread in behind the warm front with several runs of the RAP suggesting 1500 to 2000 J/Kg will be in place ahead of the cold front. Plenty of shear will be in place with up to 50 knots in the 0-6 km layer. Most of this looks to reside in the 0-1 km where there will be up to 40 knots with a slight increase up through 3 km and then increasing a bit more through 6 km. Given the expected line structure along the front, the main threat should be damaging winds, but withe amount of low level shear, a short-lived embedded tornado will be possible. Also concerned that if the warm front does not progress as far north as expected, a storm could latch onto it and ride along it with an increase tornado threat. The storms should be able to produce a period of heavy rain as an axis of 2 inch precipitable water will be in place right along the front. However, given the north/south orientation of the line and that it will be progressive, any heavy rain should be rather short-lived at any given point and not be enough produce any new or aggravate on-going flooding. The system will be past the area for Friday, but cyclonic flow around the surface low will keep the area covered in clouds for much of the day along with a lingering shower chance in the morning across the north in the morning. Much cooler air will be ushered in with highs only reaching the upper 50s to lower 60s. It will also be breezy with northwest winds gusting to around 30 mph. .LONG TERM...(Friday night through Thursday) Issued at 236 PM CDT Thu Sep 20 2018 With the cooler air and clearing skies Friday night, some low temperatures in the 30s and frost will be possible across central Wisconsin. The weekend then looks quiet with upper level zonal flow and surface high pressure in place. Upper level troughing then looks to move across the Upper Midwest early next week that will push a cold front through with a chance for more rain from Monday afternoon through Tuesday. There will then be some more chances for rain Wednesday into Thursday as more upper level troughing looks to impact the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Sep 20 2018 Line of strong (potentially severe) storms to roll west-east across the area this evening. Strong/gusty winds will swing from the south to west later tonight, holding there through the better part of Friday. Cigs: dropping into mvfr/ifr with line of storms, with saturation post the cold front/satellite imagery keeping the TAF sites under the low clouds into Friday afternoon. Winds: winds on the increase as pressure gradient tightens ahead of approaching sfc low. Winds swing to the west/northwest later tonight with the passage of systems's cold front - staying strong and gusty through Friday afternoon. Some threat for LLWS for this evening - somewhat border line and only for a few hours - but will continue mention at KLSE where threat higher. && .HYDROLOGY... Issued at 236 PM CDT Thu Sep 20 2018 While there may still be some minor flooding issues ongoing across Fayette, Clayton and Grant Counties, reports indicate the impact are minimal and the areal flood warning will be discontinued. Runoff from last night rains has caused some river rises with active flood warnings along portions of Turtle Creek and the Turkey and Kickapoo Rivers. See the latest flood statements for the latest information. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...04 AVIATION...Rieck HYDROLOGY...04
Hazardous weather outlook, Sep 20, 12:20 PM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1220 PM CDT Thu Sep 20 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1220 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for parts of northeast Iowa, southeast Minnesota, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Some area rivers are or will return to flood level, especially in northeast Iowa and southwest Wisconsin. Severe storms are still expected later this afternoon into the evening hours. The main threats are damaging wind, hail, and brief heavy rain, but some of the stronger storms will have a tornado potential. Likely storm time is between 5 and 10 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed in some areas this afternoon and evening. If a tornado watch is in place and storms are approaching, assume spotters will be needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Please see our Situation Report updates and ensure dispatch centers are ready for increased work load expected this evening. Shea
In the hours before
Local storm report, Sep 20, 8:12 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST CHARLES CITY 43.07N 92.68W
09/20/2018 E35 MPH FLOYD IA BROADCAST MEDIA
REPORTED BY KCHA RADIO
&&
SHEALocal storm report, Sep 20, 8:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 W PRESTON 43.67N 92.14W
09/20/2018 M38 MPH FILLMORE MN AWOS
MEASURED AT PRESTON AIRPORT
&&
SHEALocal storm report, Sep 20, 8:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 2 E CHARLES CITY 43.07N 92.64W
09/20/2018 M47 MPH FLOYD IA AWOS
MEASURED AT CHARLES CITY AIRPORT EAST OF TOWN
&&
SHEALocal storm report, Sep 20, 8:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST SARATOGA 43.36N 92.42W
09/20/2018 M54 MPH HOWARD IA MESONET
RWIS ROAD SENSOR SITE ALONG HIGHWAY 9
&&
SHEASpecial weather statement, Sep 20, 8:37 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
837 PM CDT THU SEP 20 2018
WIZ017-029-210245-
Taylor-Clark-
837 PM CDT THU SEP 20 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...
At 836 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sheldon to Fairchild. Movement was
northeast at 65 mph.
Winds of 40 to 50 mph are possible with these storms.
These storms will be near...
Jump River around 845 PM CDT.
Greenwood around 855 PM CDT.
Loyal around 900 PM CDT.
Westboro around 905 PM CDT.
Colby around 910 PM CDT.
Other locations impacted by these storms include Longwood, Reseburg,
Stetsonville, Goodrich and Willard.
Prepare now for possible this weather. Move indoors and if a warning
is issued, take actions to protect life and property.
LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
4503 9031 4460 9031 4459 9092 4535 9092
4538 9085
TIME...MOT...LOC 0136Z 244DEG 56KT 4527 9095 4461 9096
BaumgardtLocal storm report, Sep 20, 8:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 3 NE RICEVILLE 43.39N 92.51W
09/20/2018 M45 MPH HOWARD IA MESONET
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:04 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 56 min |
| Sep 20, 7:50 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 85 min |
| Sep 20, 7:53 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 37 min |
| Sep 20, 8:37 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 68 min |
| Sep 20, 9:12 PM CDT | Special Weather Statement | ARX | Adams, Crawford, Grant, Jackson, Juneau, La Crosse and 3 more | 93 min |
| Sep 20, 9:19 PM CDT | River Flood Warning | ARX | Richland, Vernon | 68 hr |
| Sep 20, 9:54 PM CDT | Special Weather Statement | ARX | Monroe | 51 min |
| Sep 20, 10:28 PM CDT | Special Weather Statement | ARX | Adams, Crawford, Grant, Juneau, Richland | 92 min |
| Sep 21, 2:51 PM CDT | Frost Advisory | ARX | Clark, Jackson, Monroe, Taylor | 17 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.